Patient allergies and dislikes
- 4Mar 25, '09 by azhiker96Every week I see allergy lists that include many things that do not elicit a true allergic reaction. Sometimes it's a side effect or unrelated reaction that has prompted the patient to list the item as an allergy. For example; percocet - nausea, keflex - yeast infection, benadryl - sleepy. I've even seen meds listed where the reaction is actually the desired effect such as Lasix - makes me pee a lot.
We can educate patients until we're blue in the face that a certain reaction is not a life threatening allergic reaction but unless it's listed they don't think their concerns and needs are being heard. The problem with one list, even if the reaction is listed, is sometimes we still have to give the med even though the patient listed it as an allergy. I had one patient who listed virtually every narcotic as an allergy due to headache, nausea, diarhea, hallucinations, or itching. Pretty much just one reaction per drug. My pain orders were for demerol IV but demerol was listed as an allergy and yes the doctor knew of the long allergy list. When the patient asked for pain medicine I explained that my order was for demerol and she'd listed that as an allergy. She said, "It's only an allergy when I swallow the pill, injected is okay. " :selfbonk:
So I documented the conversation and treated her with IV demerol with no adverse reactions.
I think we need a new category that we can put meds into, perhaps label it intollerance. Patients know what drugs they don't want to use but sometimes the med they don't like is the best option for treating their condition.
By listing intollerances we can understand problems they've had with meds and keep the really dangerous things in a separate listing.
- 931 Visits
- 0Mar 25, '09 by WalkieTalkieYes, I agree we need a new list!
If I was an inpatient and offered Percocet, I would likely say "no thanks" since it typically makes me nauseated. However, that is not an allergy.
I was looking at an allergy list once and it said the patient was allergic to coumadin. The reaction was "makes my blood too thin." LOL. Another guy's allergy list said morphine was an allergy and the reaction listed was "sees space people." Um, yeah...
I see stuff like this all the time. Mild itching from codeine is typically not an allergy. It's a normal side effect. Swelling or turning red and blotchy would be, but the public doesn't understand this. This kind of stuff is annoying and it limits what we can do to treat a patient with antibiotics, when their chart says they are allergic to something, when really, the only reaction they are having is a side effect, like nausea.
- 0Mar 25, '09 by whipping girl in 07I agree with allergy vs. intolerance. However, if I go in the hospital, I'd prefer not to get morphine since it gives me SEVERE nausea and codeine since it gives me INTOLERABLE hallucinations and nightmares. I do not have these listed as allergies, although I'm tempted to so no one will give them to me, or they'll at least have to think twice. I do have PCN on there though, as I'd prefer not to die (anaphylaxis).
Our allergy list has a place to pick reactions so you can see whether it's an "allergy" or just an "intolerance." Most people don't take the time though.
- 0Mar 25, '09 by r0b0tafflicti0nIt's a fine line. I generally list Reglan and wheat gluten as allergies when in reality I experience severe dystonic reactions to Reglan (which I suppose would not kill me) and I have Celiac (an intolerance, not an allergy).
But yeah. "Benedryl makes me sleepy" is hardly the same thing.
- 0Mar 25, '09 by AngelfireRNI list Ketek and Biaxin as allergies, Ketek b/c of severe vertigo that makes me unable to ambulate without looking like I've tied one on, Biaxin b/c of the metal taste in my mouth, that make me extremely nauseous. I know these are adverse reactions, but they are severe to the point that I can not function with them, hence the listing.
I also list NSAIDs d/t a hx of a bleeding ulcer that caused me to lose 6 pints of blood. I'd just as soon rather NOT repeat that experience. Not fun for anyone involved.
I agree, though, it IS a fine line, IV Phenergan gives me ataxia, but if I need it, I'll still take it.